×

Minimal heights and polarizations on group varieties. (English) Zbl 0847.11036

Let \(G\) be a commutative algebraic group defined over a number field \(k\). In this paper, the author defines a notion of canonical height \(h_L\) attached to an admissible line bundle \(L\) on a compactification \(\overline G/k\) of \(G\) and gives lower bounds for the height \(h_L(P)\) of a point \(P\in G(k)\) in terms of \(L\), when \(G\) is isogenous to the product of an Abelian variety by a torus. For a point \(P\in G(k)\), denote by \(G(P)\) the smallest algebraic subgroup of \(G\) which contains \(P\), and put \(g(P)= \dim G(P)\). It is shown that, if \(G\) is isogenous to the product of an Abelian variety by a torus, then there is a constant \(c= c(G, \overline G, k)\) such that for any admissible line bundle \(L\) and any point \(p\in G(k)\), we have \[ h_L(P)^{g(P)}\geq c(L^{q(P)}\cdot G(P)),\tag{\(*\)} \] where the right-hand side is an intersection number. In particular, when \(G(P)= G\), we get \(h_L(P)\geq c(L^g)\), where \(g= \dim G\). For a general group \(G\), it is shown that such a constant does not exist. When \(G\) is a split torus/\(k\) or an isotypic Abelian variety, a stronger inequality is proved in the form \[ h_L(P)^{g(P)}\geq R(G(P)/k, P)(L^{g(P)}\cdot G(P)), \] where \(R(G(P)/k, P)\) denotes an intrinsic regulator. An appendix explains how bounds of the type \((*)\) answer a classical problem on linear dependence relations [ see D. Masser, New advances in transcendence theory, Proc. Symp., Durham/UK 1986, 248-262 (1988; Zbl 0656.10031)].
Reviewer: D.Roy (Ottawa)

MSC:

11J81 Transcendence (general theory)
14L10 Group varieties
11G35 Varieties over global fields

Citations:

Zbl 0656.10031
PDFBibTeX XMLCite
Full Text: DOI

References:

[1] Y. André, Mumford-Tate groups of mixed Hodge structures and the theorem of the fixed part , Compositio Math. 82 (1992), no. 1, 1-24. · Zbl 0770.14003
[2] A. Baker, A sharpening of the bounds for linear forms in logarithms. III , Acta Arith. 27 (1975), 247-252. · Zbl 0301.10030
[3] V. V. Batyrev and Yu. I. Manin, Sur le nombre des points rationnels de hauteur borné des variétés algébriques , Math. Ann. 286 (1990), no. 1-3, 27-43. · Zbl 0679.14008
[4] D. Bertrand, Relations d’orthogonalité sur les groupes de Mordell-Weil , Séminaire de théorie des nombres, Paris 1984-85, Progr. Math., vol. 63, Birkhäuser Boston, Boston, MA, 1986, pp. 33-39. · Zbl 0607.14014
[5] D. Bertrand, Minimal heights and polarizations on abelian varieties , preprint, Math. Sci. Res. Inst., Berkeley, 1987.
[6] D. Bertrand, Galois representations and transcendental numbers , New advances in transcendence theory (Durham, 1986) ed. A. Baker, Cambridge Univ. Press, Cambridge, 1988, pp. 37-55. · Zbl 0679.10024
[7] D. Bertrand, Transcendental methods in arithmetic geometry , Analytic number theory (Tokyo, 1988), Lecture Notes in Math., vol. 1434, Springer, Berlin, 1990, pp. 31-44. · Zbl 0706.11039
[8] D. Bertrand and P. Philippon, Sous-groupes algébriques de groupes algébriques commutatifs , Illinois J. Math. 32 (1988), no. 2, 263-280. · Zbl 0618.14020
[9] E. Bombieri and J. Vaaler, On Siegel’s lemma , Invent. Math. 73 (1983), no. 1, 11-32. · Zbl 0533.10030
[10] A. Borel, Linear algebraic groups , Notes taken by Hyman Bass, W. A. Benjamin, Inc., New York-Amsterdam, 1969. · Zbl 0186.33201
[11] J.-B. Bost, H. Gillet, and C. Soule, Heights of projective varieties and positive Green forms , to appear in Journal of the Amer. Math. Soc. JSTOR: · Zbl 0973.14013
[12] L. Breen, Biextensions alternées , Compositio Math. 63 (1987), no. 1, 99-122. · Zbl 0632.14036
[13] J.-L. Brylinski, \(``1\)-motifs” et formes automorphes (théorie arithmétique des domaines de Siegel) , Conference on automorphic theory (Dijon, 1981), Publ. Math. Univ. Paris VII, vol. 15, Univ. Paris VII, Paris, 1983, pp. 43-106. · Zbl 0565.14001
[14] G. Call and J. Silverman, Canonical heights on varieties , to appear in Compositio Math. · Zbl 0826.14015
[15] 1 S. P. Cohen, Heights of torsion points on commutative group varieties , Proc. London Math. Soc. (3) 52 (1986), no. 3, 427-444. · Zbl 0567.14024
[16] 2 P. Cohen, Heights of torsion points on commutative group varieties. II , Proc. London Math. Soc. (3) 62 (1991), no. 1, 99-120. · Zbl 0686.14046
[17] C. W. Curtis and I. Reiner, Methods of representation theory. Vol. I , John Wiley & Sons Inc., New York, 1981. · Zbl 0469.20001
[18] S. David, Minorations de hauteurs sur les variétés abéliennes , to appear in Bull. Soc. Math. France.
[19] P. Deligne, Théorie de Hodge. III , Inst. Hautes Études Sci. Publ. Math. (1974), no. 44, 5-77. · Zbl 0237.14003
[20] J.-P. Demailly, A numerical criterion for very ample line bundles , J. Differential Geom. 37 (1993), no. 2, 323-374. · Zbl 0783.32013
[21] J. Dieudonne, Eléments d’analyse. II , Gauthier-Villars, Paris, 1974.
[22] W. Fulton, Introduction to toric varieties , Annals of Mathematics Studies, vol. 131, Princeton University Press, Princeton, NJ, 1993. · Zbl 0813.14039
[23] R. Hartshorne, Ample subvarieties of algebraic varieties , Notes written in collaboration with C. Musili. Lecture Notes in Mathematics, Vol. 156, Springer-Verlag, Berlin, 1970. · Zbl 0208.48901
[24] R. Hartshorne, Algebraic geometry , Graduate Texts in Mathematics, vol. 52, Springer-Verlag, New York, 1977. · Zbl 0367.14001
[25] O. Jacquinot and K. A. Ribet, Deficient points on extensions of abelian varieties by \(\mathbf G_ m\) , J. Number Theory 25 (1987), no. 2, 133-151. · Zbl 0667.14021
[26] F. Knop and H. Lange, Some remarks on compactifications of commutative algebraic groups , Comment. Math. Helv. 60 (1985), no. 4, 497-507. · Zbl 0587.14030
[27] K. Kunnemann, Arakelov Chow groups of abelian schemes, arithmetic Fourier transform, and analogues of the standard conjectures of Lefschetz type , preprint, Inst. Hautes Études Sci., 1993. · Zbl 0808.14020
[28] S. Lang, Fundamentals of Diophantine geometry , Springer-Verlag, New York, 1983. · Zbl 0528.14013
[29] H. Lange and C. Birkenhake, Complex abelian varieties , Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 302, Springer-Verlag, Berlin, 1992. · Zbl 0779.14012
[30] H. W. Lenstra, F. Oort, and Y. Zarhin, Abelian subvarieties , preprint, Utrecht Univ., 1993. · Zbl 0861.14037
[31] D. Lieberman and D. Mumford, Matsusaka’s big theorem , Algebraic geometry (Proc. Sympos. Pure Math., Vol. 29, Humboldt State Univ., Arcata, Calif., 1974), Amer. Math. Soc., Providence, R.I., 1975, pp. 513-530. · Zbl 0321.14004
[32] D. W. Masser, Linear relations on algebraic groups , New advances in transcendence theory (Durham, 1986) ed. A. Baker, Cambridge Univ. Press, Cambridge, 1988, pp. 248-262. · Zbl 0656.10031
[33] D. Masser and G. Wustholz, Periods and minimal abelian subvarieties , Ann. of Math. (2) 137 (1993), 407-458, ; See also Factorization estimates on abelian varieties, to appear in Inst. Hautes Études Sci. Publ. Math. JSTOR: · Zbl 0796.11023
[34] E. M. Matveev, Linear and multiplicative relations , Mat. Sb. 184 (1993), no. 4, 23-40. · Zbl 0816.11037
[35] B. Mazur and J. Tate, Canonical height pairings via biextensions , Arithmetic and geometry, Vol. I, Progr. Math., vol. 35, Birkhäuser Boston, Boston, MA, 1983, pp. 195-237. · Zbl 0574.14036
[36] J. S. Milne, Canonical models of (mixed) Shimura varieties and automorphic vector bundles , Automorphic forms, Shimura varieties, and \(L\)-functions, Vol. I (Ann Arbor, MI, 1988), Perspect. Math., vol. 10, Academic Press, Boston, MA, 1990, pp. 283-414. · Zbl 0704.14016
[37] D. Mumford, Abelian Varieties , Oxford Univ. Press, London, 1970. · Zbl 0223.14022
[38] J. Oesterle, Construction de hauteurs archimédiennes et \(p\)-adiques suivant la methode de Bloch , Seminar on Number Theory, Paris 1980-81 (Paris, 1980/1981), Progr. Math., vol. 22, Birkhäuser Boston, Boston, MA, 1982, pp. 175-192. · Zbl 0531.14016
[39] G. Pisier, The volume of convex bodies and Banach space geometry , Cambridge Tracts in Mathematics, vol. 94, Cambridge University Press, Cambridge, 1989. · Zbl 0698.46008
[40] K. A. Ribet, Cohomological realization of a family of \(1\)-motives , J. Number Theory 25 (1987), no. 2, 152-161. · Zbl 0666.14001
[41] J.-P. Serre, Quelques propriétés des groupes algébriques commutatifs , Astérisque 60-70 (1979), 191-202.
[42] B. Teissier, Bonnesen-type inequalities in algebraic geometry. I. Introduction to the problem , Seminar on Differential Geometry, Ann. of Math. Stud., vol. 102, Princeton Univ. Press, Princeton, N.J., 1982, pp. 85-105. · Zbl 0494.52009
[43] P. Vojta, Integral points on subvarieties of semiabelian varieties , preprint, Univ. of Calif., Berkeley, 1992.
[44] H. Weyl, Theory of reduction for arithmetical equivalence. II , Trans. Amer. Math. Soc. 51 (1942), 203-231. JSTOR: · Zbl 0028.01201
[45] Y. Zarhin, Néron pairing and quasicharacters , Math. USSR-Izv. 6 (1972), 491-503.
[46] Y. Zarhin, Endomorphisms of abelian varieties and points of finite order in characteristic \(P\) , Mat. Notes 21 (1977), 415-419. · Zbl 0399.14027
[47] S. Zhang, Positive line bundles on arithmetic surfaces , Ann. of Math. (2) 136 (1992), no. 3, 569-587. JSTOR: · Zbl 0788.14017
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.